Alert archive / Hawaii / Wind Advisories in 2025

Wind Advisory 8, NWS Honolulu, HI

March 15, 2025Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 15, 2025, 5:10 AM HST for Hawaii County, Hawaii. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2025, 5:10 AM HST (15:10 UTC)
Expired
Mar 15, 2025, 6:45 PM HST
In force
14 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WWHW70 PHFO 151510
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
510 AM HST Sat Mar 15 2025

HIZ028-160415-
/O.NEW.PHFO.WI.Y.0008.250315T1510Z-250316T1800Z/
Big Island Summits-
510 AM HST Sat Mar 15 2025

...WIND ADVISORY IN EFFECT UNTIL 8 AM HST SUNDAY...

* WHAT...Southwest winds 30 to 45 mph with higher gusts.

* WHERE...Big Island Summits.

* WHEN...Until 8 AM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions improve. 
If you must travel to the summits, use extra caution walking and 
driving. Be careful opening or closing doors.

&&

$$

M BALLARD
2 follow-up statements
852 
WWHW70 PHFO 160136
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
336 PM HST Sat Mar 15 2025

HIZ028-161445-
/O.CON.PHFO.WI.Y.0008.000000T0000Z-250316T1800Z/
Big Island Summits-
336 PM HST Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM HST SUNDAY...

* WHAT...Southwest winds 30 to 45 mph with higher gusts.

* WHERE...Big Island Summits.

* WHEN...Until 8 AM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions improve. 
If you must travel to the summits, use extra caution walking and 
driving. Be careful opening or closing doors.

&&

$$

FOSTER
079 
WWHW70 PHFO 160445
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
645 PM HST Sat Mar 15 2025

HIZ028-161600-
/O.UPG.PHFO.WI.Y.0008.000000T0000Z-250316T1800Z/
/O.NEW.PHFO.HW.W.0002.250316T0445Z-250316T1600Z/
Big Island Summits-
645 PM HST Sat Mar 15 2025

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...Southwest winds 50 to 65 mph with gusts up to 80 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions improve. 
If you must travel to the summits, use extra caution walking and 
driving. Be careful opening or closing doors.

&&

$$

GIBBS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 15, 3:17 AM HST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 15, 3:17 AM HST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
317 AM HST Sat Mar 15 2025

.SYNOPSIS...
Winds will continue to weaken and shift to the east to southeast
today, as moisture near the state increases and the atmosphere
destabilizes. Showers, some potentially heavy, will increase over
windward slopes, while leeward areas experience periods of
afternoon showers through at least Sunday. Trade winds will return
Tuesday or Wednesday.

&&

.DISCUSSION...
No changes to the short term grids, and the only changes for day 3
onwards was to nudge towards the latest run of the National Blend
of Models.

No change in the forecast philosophy this morning. The high
pressure northeast of the state continues to weaken and move to
the east. Combined with a surface low to the west of Kauai winds
over the islands are weakening, and shifting to the east to
southeast. We are already seeing that directional shift in the low
clouds near the islands, and we can expect that to become more
widespread across the region today.

An upper level low just north of the islands, combined with the
upper level trough associated with the surface low west of the
islands, will provide instability over the coming days. A nearby
band of moisture will likely move into the islands from the east.
Convergent east-southeasterly flow on the mid-level trough's
northern flank will produce an increase in moisture, raising
precipitable water, from its current value of around an inch, to
1.3 to 1.5 inches.

Guidance has been showing the deepest moisture developing just
north of the islands this weekend. However, there will be enough
moisture and instability to increase shower frequency and
intensity over windward slopes of all islands. With the weaker
winds, afternoon sea breezes will produce clouds and showers over
some leeward areas. Some showers may be heavy, and an isolated
rumble of thunderstorm cannot be ruled out, however the greatest
chance from thunderstorms appears to remain north of the coastal
waters. The ingredients still do not push confidence high enough
for the issuance of a Flood Watch, though the situation will need
monitoring.

The GFS and ECMWF show the chances for rainfall declining by late
Sunday or Monday. The upper-level trough over the region will
weaken, and the mid-level trough will lift northward, lowering
chances for rainfall. The main difference between the models is
the strength of the east-southeast winds, which are stronger in
the GFS due to a more rapid weakening of the nearby surface low.

A gradual return to a more stable trade wind flow is expected
Tuesday or Wednesday.

&&

.AVIATION...
Light to moderate trade winds will continue to weaken through the
remainder of today and shift out of the east- southeast. Thus,
expect isolated to scattered showers to affect mainly windward
areas this morning. By this afternoon, however, localized sea
breezes may lead to the development of isolated to scattered
showers over leeward locations as well. Brief MVFR ceilings and
visibility will be possible in some of the heavier showers.

Enough instability will be present this evening and tonight to
introduce a slight chance of thunderstorms to windward portions
of the smaller islands.

No AIRMETs are in effect.

&&

.MARINE...

Fresh to moderate trades will hold through today before veering
slightly east southeast over the western half of the state as an
area of low pressure meanders northwest of the state Sunday into
early next week. A few isolated thunderstorms will be possible
today into Sunday due to the proximity of the low. The low is
expected to gradually weaken Sunday as a strong high passes north
of state which may generate moderate to locally strong easterly
winds over the eastern half of the state, requiring a Small Craft
Advisory (SCA). The western half of the state will remain in
moderate to locally fresh east southeast flow. The area of low
pressure is expected gradually drift west and weaken early next
week, allowing winds to shift back to a more typical easterly
direction. Fresh to locally strong trades are expected to return
statewide by Tuesday night and hold through the second half of
next week.

A moderate, west northwest (300-320) swell has peaked and has
been trending down overnight trend down through the weekend. The
High Surf Advisory has been cancelled as surf heights have dropped
below advisory levels. A small to moderate, medium period north
northwest swell (340-350) may overlap the fading west northwest
swell Sunday night into Monday. In the long range, a series of
small, long period northwest swell look to keep surf from going
flat through much of next week.

Rough choppy surf along east facing shores will drop a notch today
and hold into early next week. As winds strengthen by mid week can
expect east facing shore surf to pick back up a couple of
notches.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...M Ballard
AVIATION...Thomas
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:03 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao12 hr

Nearby

Wind Advisories in Hawaii, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.